Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 304, NWS Goodland, KS

September 24, 2017Greeley County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 24, 2017, 8:22 PM MDT for Greeley County, Wallace County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2017, 8:22 PM MDT (02:22 UTC)
Expired
Sep 24, 2017, 8:45 PM MDT
In force
23 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greeley County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WUUS53 KGLD 250222
SVRGLD
KSC071-199-250315-
/O.NEW.KGLD.SV.W.0304.170925T0222Z-170925T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
822 PM MDT SUN SEP 24 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wallace County in west central Kansas...
  Northwestern Greeley County in west central Kansas...

* Until 915 PM MDT

* At 822 PM MDT, a severe thunderstorm was located 10 miles northwest
  of Horace, or 11 miles northwest of Tribune, moving northeast at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sharon Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3858 10204 3892 10182 3884 10148 3878 10148
      3849 10188
TIME...MOT...LOC 0222Z 217DEG 23KT 3859 10190 

HAIL...1.00IN
WIND...60MPH
 
$$

DR
1 follow-up statement
024 
WWUS53 KGLD 250245
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
845 PM MDT SUN SEP 24 2017

KSC071-199-250255-
/O.CAN.KGLD.SV.W.0304.000000T0000Z-170925T0315Z/
Wallace KS-Greeley KS-
845 PM MDT SUN SEP 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WALLACE AND
NORTHWESTERN GREELEY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3858 10204 3892 10182 3884 10148 3878 10148
      3849 10188
TIME...MOT...LOC 0240Z 217DEG 23KT 3871 10179 

$$

DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 5:25 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Sep 24, 5:25 PM MDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
525 PM MDT Sun Sep 24 2017

.SHORT TERM...(This evening through Monday)
Issued at 235 PM MDT Sun Sep 24 2017

The overall pattern that has kept the Central High Plains region
wet over the weekend will begin to shift eastward by late Monday
as the upper low over the Great Basin begins to lift out across
the Rockies and into the northern high plains. This will push the
frontal boundary that had stagnated over the forecast area east of
the region on Monday, taking the area of heaviest rainfall with
it. Until the widespread area of rain moves further east, the
potential remains for locations mainly in closer proximity to the
front, to experience moderate to heavy rain showers that could
train over the same locations and produce localized flash
flooding. High temperatures on Monday should remain in the 50s
while the overnight low temperatures will be in the lower 40s to
middle 50s.

.LONG TERM...(Monday night through Sunday) Issued at
156 PM MDT Sun Sep 24 2017

Precipitation chances will continue during the beginning part of the
extended period as the low pressure system that has been impacting
the region through the weekend moves northeast out of the CWA. Rain
showers are only expected during this time (Monday night into early
Tuesday morning). Once that low moves out of the region the CWA is
expected to see a dry period through the majority of the remaining
extended period. This is due to zonal and northwest upper level flow
dominating the region and preventing moisture from moving up into
the area. One model is showing a more progressive pattern with
bringing precipitation to the region on Thursday but the other ones
are dry. So PoPs were decreased to accommodate the other models but
there are still slight chances in the forecast during that time.

Temperatures will be in the 60s and 70s during the entire period.
With Tuesday seeing the coolest temperatures and Sunday seeing the
warmest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 525 PM MDT Sun Sep 24 2017

Areas of showers and scattered thunderstorms will continue to move
across northwest Kansas and southwest Nebraska. Stronger showers
and thunderstorms will result in vis temporarily dropping to the
3-6sm range. Persistent low level moisture will keep IFR stratus
in place at both terminals through most of the TAF period, with
LIFR cigs likely at KGLD tonight and early Monday morning.
Conditions should improve during the afternoon Monday, with
1000ft cigs possible at KMCK. IFR will be favored at KGLD through
Monday afternoon based on latest consensus of guidance. Periods of
gusty north to northeast winds will be possible late tonight
through Monday (17-22kt gusts possible at both terminals).

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JSL
LONG TERM...CLT
AVIATION...DR
Hazardous weather outlook, Sep 24, 5:27 PM MDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
527 PM MDT Sun Sep 24 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-252330-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
527 PM MDT Sun Sep 24 2017 /627 PM CDT Sun Sep 24 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY...

Periods of moderate to heavy rainfall are expected across most of
northwest Kansas and extreme southwest Nebraska through tonight.
The heaviest rainfall and greatest risk of flash flooding will be
east of Highway 27.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however rainfall reports or
reports of flash flooding would be appreciated.

In the hours before

Special weather statement, Sep 24, 6:45 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
745 PM CDT SUN SEP 24 2017

KSZ029-250115-
Gove KS-
745 PM CDT SUN SEP 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOVE COUNTY UNTIL
815 PM CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Pendennis, moving northeast at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Gove
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 10044 3875 10048 3898 10015 3870 10015
TIME...MOT...LOC 0045Z 242DEG 15KT 3871 10034

DR
Local storm report, Sep 24, 7:30 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT SUN SEP 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HEAVY RAIN       7 NW ATWOOD             39.88N 101.13W
09/24/2017  M0.40 INCH       RAWLINS            KS   TRAINED SPOTTER

            TODAYS AMOUNT WAS 0.40 INCHES. RECEIVED 2.90 INCHES
            YESTERDAY FOR A STORM TOTAL OF 3.30 INCHES.

&&

TLYNCH
Special weather statement, Sep 24, 8:16 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
816 PM MDT SUN SEP 24 2017

KSZ027-041-250245-
Wallace KS-Greeley KS-
816 PM MDT SUN SEP 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLACE AND
NORTHWESTERN GREELEY COUNTIES UNTIL 845 PM MDT...

At 816 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Horace, or 11 miles northwest of Tribune, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Wallace and northwestern Greeley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3853 10205 3861 10205 3882 10189 3877 10149
      3846 10192
TIME...MOT...LOC 0216Z 217DEG 23KT 3857 10192

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 6:45 PM MDTSpecial Weather StatementGLDGove30 min
Sep 24, 8:16 PM MDTSpecial Weather StatementGLDGreeley29 min
Sep 24, 9:17 PM MDTSpecial Weather StatementGLDLogan28 min
Sep 24, 9:52 PM MDTSpecial Weather StatementGLDLogan38 min
Sep 24, 9:58 PM MDTSpecial Weather StatementGLDCheyenne17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.